NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, November 27, 2014
Bleomycin and Oxygen
I was treated with bleomycin for hodgkin`s. After my first several treatments, I had surgery to place a port-a-cath in my chest. During surgery I was given oxygen. I have read conflicting studies about bleomycin and oxygen. Shortly after the surgery, I was diagnosed with bleomycin pulmonary toxicity BPT and the bleomycin had to be discontinued. Is there a link between the oxygen and the BPT? Thank you.
Bleomycin definitely causes a particular type of lung damage. Getting high doses of oxygen over a period of time (no one knows how long) can increase the risk of pulmonary toxicity, but it is specifically not known if the oxygen doses given with surgery can effect this or not. Because the lung toxicity is so common (and especially high in smokers or former smokers), it is most likely that changes to you lungs were happening before surgery and that you were going to develop the toxicity no matter what, especially since your lungs got worse so soon after the mediport surgery. Many people with Hodgkin's have to have the bleomycin stopped; the other chemo drugs you are taking still work very well on their own.
Joanna M Brell, MD
Formerly, Assistant Professor of Medicine
School of Medicine
Case Western Reserve University